Nebraska, 2014

Hail in Nebraska, August 19, 2014

August 19, 2014 · NWS OAX · 1 event in 1 county or zone

Isolated thunderstorms developed after midnight into the early morning on August 20th. The thunderstorms developed behind a weak cold front that was moving into northeast Kansas and northwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed after midnight into the early morning on August 20th. The thunderstorms developed behind a weak cold front that was moving into northeast Kansas and northwest Missouri. The thunderstorms were non-severe, but isolated reports of hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 2:11 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 19, 2:11 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT TUE AUG 19 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 310 AM CDT TUE AUG 19 2014

WV IMAGERY THIS MORNING SHOWING 2 DISTINCT SHORTWAVE TROFS...ONE OFF
THE WEST COAST AND THE OTHER APPROACHING THE WRN GREAT LAKES.
MEANWHILE SFC LOW PRESS WAS SITUATED IN MN WITH A FRONTAL BNDRY
EXTENDING SW INTO NW KS. CONVECTION ASSOCIATED WITH THE BNDRY OVER
NRN KS THIS MORNING WAS GRADUALLY SHIFTING TO THE SE WITHIN AREA OF
ISENTROPIC UPGLIDE.

LATEST MODELS IN AGREEMENT NRN FLOW WESTERLIES WILL BE PROGRESSIVE
THE NEXT SEVERAL DAYS UNTIL LATER THIS WEEK WHEN A UPPER LEVEL HIGH
PRESS DOME BECOMING ESTABLISHED OVER THE SERN CONUS. PCPN CHANCES
DURING THIS TIME ARE SOMEWHAT PROBLEMATIC...INITIALLY REVOLVING
AROUND A MEANDERING SFC BNDRY FOLLOWED BY A WARM FRONT LIFTING THRU
THE REGION.

FOR TODAY...DAYTIME HEATING COUPLED WITH A MOISTURE RICH ENVIRONMENT
WILL PUSH MUCAPES TO 4500J/KG ALONG A NARROW AXIS ALONG THE NEB/KS
BORDER AND INTO NRN MO. THE GFS/ECM/CMC ALL SUGGEST CAPPING WILL BE
A FACTOR THIS AFTN INHIBITING CONVECTIVE DEVELOPMENT INVOF THE SRN
CWA. THE NAM ON THE OTHER HAND PROGS THE CAP BREAKING WITH
CONVECTION DEVELOPING. FCST HIGHS THIS AFTN ARE NOWHERE CLOSE TO
CONVECTIVE TEMPS...AND TEND TO BELIEVE ANY TSRA THAT DOES DEVELOP
WILL BE FOUND SE OF THE CWA WHERE THE GFS/ECM/CMC SHOW CAP
WEAKENING.  TSTM CHANCES WILL BE BETTER TONIGHT WHEN LLVL JET CRANKS
UP WITHIN AREA OF STRONG AGEO LIFT ASSOC WITH MID LYR FRONTOGENESIS.
EXPECT INITIATION TO BE CENTERED AROUND STOUT BNDRY LYR THETA-E
CONVG AXIS ORIENTED W-E. ON WED...STRENGTHENING LLVL SRLY FLOW OVER
THE CNTRL PLAINS IS PROGGED TO PUSH THE SFC BNDRY NWD INTO THE
DAKOTAS/MN BY EARLY WED EVENING. THUS BULK OF PCPN ACTIVITY WILL BE
FOUND NORTH...BUT CANNOT DISCOUNT SOME TSTMS DEVELOPING OVER THE NRN
CWA WED EVENING. THUR NIGHT...A DEEP UPPER TROF SITUATED OVER THE
WRN CONUS WILL EJECT SHORTWAVE ENERGY INTO THE CNTRL PLAINS WITH
DPVA INDUCING LEESIDE SFC LOW PRESSURE. AS ATTENDANT WARM FRONT
LIFTS NWD...EXPECT CONVECTION TO FIRE ALONG THE BNDRY AS IT
APPROACHES THE SRN CWA. AGAIN...ENVIRONMENT WILL BE MOISTURE RICH
AND WILL LIKELY LEAD TO LOCALLY HEAVY RAINFALL DURING THE OVERNIGHT
HOURS.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 310 AM CDT TUE AUG 19 2014

MAIN FEATURE OF INTEREST IN THE EXTENDED PDS IS DEVELOPMENT OF A
BROAD UPPER TROF OVER THE PAC NW IN RESPONSE TO BLOCKING HIGH PRESSURE
DOME OVER THE SERN CONUS. MEDIUM RANGE MODELS AT THIS POINT
GENERALLY AGREE THAT ANOTHER RELATIVELY COOL CANADIAN AIRMASS WILL
SWEEP INTO THE CNTRL PLAINS BY EARLY NEXT WEEK. MATTER OF FACT...MAX
TEMPS MON AND TUES MAY WELL END UP BEING JUST A BIT BELOW NORMAL.
MEANWHILE...PCPN CHANCES DURING THIS TIME WILL ONCE AGAIN BE
CENTERED AROUND A RATHER SLOW MOVING COLD FRONTAL FOLLOWED BY
ANOTHER LATE PD LIFTING WARM FRONT. POPS IN GOING FCST LOOK
REASONABLE STILL...THUS NO MAJOR CHANGES NEEDED.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1145 PM CDT MON AUG 18 2014

GENERALLY EXPECT VFR CONDITIONS THROUGH THE PERIOD. PATCHY FOG
MAY OCCUR AROUND SUNRISE WITH LIGHT WINDS. THUNDERSTORM CHANCES
WILL START TO INCREASE TUESDAY EVENING...BUT LATER TAFS WILL
ADDRESS THAT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...MILLER
Hazardous weather outlook, Aug 18, 10:25 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 PM CDT MON AUG 18 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191830-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1125 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. SOME ISOLATED
SEVERE STORMS SEEM POSSIBLE. THESE WILL OCCUR ALONG AND NORTH OF
A WARM FRONT THAT WILL BE LIFTING NORTH THROUGH THE AREA.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OFF AN ON FROM TUESDAY
WEDNESDAY INTO EARLY NEXT WEEK...AS A SERIES OF WEATHER
DISTURBANCES MOVE ACROSS THE REGION. LATER OUTLOOKS WILL ADDRESS
THE POTENTIAL FOR SEVERE STORMS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

In the hours before

Special weather statement, Aug 19, 2:10 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
310 AM CDT TUE AUG 19 2014

NEZ091-190845-
NEMAHA NE-
310 AM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEMAHA COUNTY UNTIL 345
AM CDT...

AT 310 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERU...OR 19 MILES WEST OF TARKIO...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...PERU...NEMAHA...BROWNVILLE AND BROWNVILLE STATE RECREATION
AREA.

LAT...LON 4031 9563 4032 9562 4032 9566 4038 9585
      4052 9579 4052 9566 4051 9570 4050 9568
      4047 9570 4046 9568 4046 9565 4043 9564
      4041 9566 4034 9562 4033 9563 4030 9556
      4028 9555 4029 9556
TIME...MOT...LOC 0810Z 285DEG 14KT 4045 9574

CHERMOK

The radar

The Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nemaha

When
August 19, 2:15 AM CST
Where
Nemaha County, Peru
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -95.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528453.